At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
The connection between amoxicillin and diarrhea is that one frequently causes the other: diarrhea is one of the most common side effects of amoxicillin treatments. Medical experts usually tell their patients to expect a bit of intestinal trouble when they’re just starting the drug, though in most cases it shouldn’t be anything extreme. People don’t usually need to report their symptoms unless they’re particularly severe. Very watery stools, diarrhea that is bloody, or persistent looseness for more than about a week are all signs that something more serious may be going on, and in these instances people should usually undergo a more thorough evaluation. In most cases, though, patients should keep taking their medication as prescribed unless expressly told not to by a healthcare provider.
Most Common Side Effects
Amoxicillin is a type of antibiotic drug in the penicillin family that works by targeting and killing certain strains of harmful bacteria. In simple terms, it destroys the shield-like cell wall protecting the bacteria and keeping it together. This action makes amoxicillin a useful agent in treating a number of different conditions, some of the most common being middle ear infections, pneumonia, and gonorrhea. Drugs in this category are usually very effective, but they aren’t always easy on a person’s system.
Bacteria live throughout the body, but they are often particularly prolific in the intestines and gut. When these die out or are weakened by antibiotic medications, people often experience bowel trouble as a result. Diarrhea is one of the common side effects of amoxicillin, along with vomiting and nausea. Many patients taking the drug will experience these issues, but in most cases they needn’t be concerned about them. Diarrhea is usually defined as passing three or more loose stools per day. Any patient passing fewer loose stools than this are unlikely to be experiencing a link between amoxicillin and diarrhea.
Causes for Concern
There are some instances in which intestinal trouble in conjunction with amoxicillin isn’t routine, though. If the diarrhea persists for more than 72 hours or is especially severe, patients should usually contact a doctor, and the same is true for stools that seem to be made mostly of water or that contain a lot of blood. A bacteria known as Clostridium difficile is often the cause in these cases. This particular bacteria is not usually impacted by the drug, but others that keep it in check sometimes are, which can mean that it can grow more or less uninhibited in certain people and can overpopulate the bowel. Blood or watery diarrhea is frequently a sign of this sort of infection, and it can be life-threatening if not treated.
There are a number of different options for people experiencing diarrhea after taking amoxicillin; finding the right one usually depends on the severity of the condition as well as a person’s overall health. In most cases, though, diarrhea treatments fall into three broad categories: absorbents, anti-motility drugs, and bismuth compounds. Absorbents take in water from the intestines and in so doing help a person produce more solid stools. Anti-motility drugs work by relaxing the muscles within the colon, leading to slower flow of intestinal contents and therefore greater absorption of water. Bismuth compounds, by contrast, are believed to possess qualities similar to antibiotics, and these combat the actual bacteria responsible for the diarrhea. These are usually safe to take in conjunction with antibiotics like amoxicillin, but not always, so people should be sure to check with their health care provider before taking these kinds of medications.
It’s also important for people to remember that antibiotics are only usually effective when the entire prescription is taken. It can be tempting to discontinue the drug once symptoms go away or when negative side effects set in, but this isn’t always the best thing to do. Stopping mid-regimen can sometimes cause the harmful bacteria to grow even stronger, and come back even more forcefully.
Weighing the Risks and Benefits
Although amoxicillin and diarrhea are commonly linked, the main action of the drug is usually worth some of the minor side effects. Depending on a person’s condition, antibiotics are often the best and most effective way to reach a cure. They aren’t usually the only option, though. People with allergies to certain antibiotic ingredients or who experience particularly severe side effects are usually best served by trying out a different option, at least in the short term. Anyone who is concerned about diarrhea while on this or similar drugs, or who worries that there may be a larger problem, should schedule a meeting with a qualified healthcare provider.
How To Get Rid of Diarrhea
Diarrhea is your body's way of handling disruptions in your system. It may occur because of a viral infection, food poisoning, antibiotics and water contamination. Loose bowel movements are disruptive, painful and exhausting for your body. It is normal to want to stop it as soon as it begins. The following treatments may help alleviate some of the symptoms.
Boost Your Fluid Intake
During every trip to the bathroom, you lose more water. The more water you lose, the more dehydrated and sluggish you feel. Your body needs rest and fluids. Try to drink about one cup of liquid for every loose bowel movement. Choose between water, soda, fruit juice or salty broth. Do not drink fluids with caffeine and try to stick to clear juices and sodas.
Sipping fluids is less likely to make you nauseous. Many people also experience nausea when drinking water alone with diarrhea. To avoid feeling sick to your stomach, dilute the water with fruit juice. The fruit juice may help you stay hydrated.
Use Medication for Treatment
If under medical supervision, ask your doctor before taking any over-the-counter medication. Various medications treat acute loose bowel movements. If your bowel movements are severe, the medication may be less effective. The two most common medications are bismuth subsalicylate and loperamide. Most people know the two medications under their brand names, Pepto-Bismol and Imodium.
Keep in mind that medications treat the symptoms rather than the underlying cause. If you have a child with diarrhea, always ask a doctor beforehand because many medicines are not recommended for use in children.
When trying to figure out how to get rid of diarrhea, you may have heard that probiotics are good for you. Probiotics are a source of good bacteria for your intestines. Your gut requires probiotics to create a healthy environment.
Different foods, like kimchi, yogurt, pickles, cottage cheese and kombucha have probiotics. You can also find probiotics in pill and powder form. Probiotics help because they are necessary for a functioning gastrointestinal system. If your bacteria is unbalanced, you may suffer from loose bowel movements. Probiotics put everything back in balance for you.
What To Eat When You Have Diarrhea
Many people try to avoid food when they have diarrhea. You may fear that you'll worsen your symptoms if you consume food. Unfortunately, skipping meals may cause you to feel weaker and worse over time. You need to eat to keep your strength up, but be careful about what you put into your system.
Foods To Eat
Always eat bland foods when you have loose or watery stools. The BRAT diet is well-known for treating diarrhea. BRAT foods include bananas, rice, applesauce and toast. They are bland, starchy and have very little fiber.
Some people also find that oatmeal, chicken soup, skinless baked chicken and boiled potatoes are tolerable. If you eat meat, boil or bake the meat and do not use spices.
Ways To Eat
When it comes to hunger, listen to your body. If you're hungry, let yourself eat. You should not force yourself to eat, but your body often tells you what it can tolerate. Try to stick to small meals because too much food triggers movement in your gastrointestinal tract. Instead of three large meals, eat about five to six small meals.
Foods To Avoid
Be careful of dairy when you have an upset in your gastrointestinal tract. If you are lactose intolerant or experience lactose maldigestion, do not touch dairy because it may worsen your symptoms. If you usually tolerate dairy, stick to low-fat milk and yogurt. Dairy with probiotics is okay if you typically consume dairy with no problem.
Stay away from fried and greasy food. Do not eat foods high in fiber like fruits and vegetables that increase bloating. Some foods to be mindful of are beans, berries, cabbage, coffee, cauliflower and corn.
Can Antibiotics Cause Diarrhea?
About one in every five people who take antibiotics experience antibiotic-associated diarrhea. While most people experience mild symptoms, it may last for a few days or until you stop taking the antibiotic. Most people begin to develop symptoms about a few days to a week after starting antibiotic use.
There are various theories as to why antibiotics cause diarrhea in some patients. Doctors tend to agree that antibacterial medications disrupt the balance of good and bad bacteria in the gastrointestinal tract.